Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Albuquerque, NM

May 25, 2003Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 25, 2003, 3:47 PM MDT for Valencia County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 3:47 PM MDT (21:47 UTC)
Expired
May 25, 2003, 4:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 51 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 252147
SVRABQ
NMC061-252230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 430 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER SOUTHWESTERN VALENCIA COUNTY...OR ABOUT   
  20 MILES WEST OF BELEN...MOVING NORTH NORTHEAST AT 15 MPH.

HIGHLAND MEADOWS AND HIGHWAY 6 ARE IN THE PATH OF THIS STORM AND 
THERE ARE OTHER STRONG STORMS IN THE NORTHWESTERN PART OF VALENCIA 
COUNTY.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3459 10720 3459 10696 3486 10701 3496 10705
          3496 10721

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:54 PM MDT, 53 minutes earlier.

Area forecast discussion, May 25, 2:54 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT SUN MAY 25 2003

WEAKENING MID-LVL LOW NEAR NEW MEXICO/S BOOTHEEL WILL GET FORCED
SEWD TNGT...AND UNLIKE TODAY...IT SHOULD BE A NON-PLAYER FOR OUR
REGION ON MEMORIAL DAY. THIS AS A MID-LVL RDG SLOLY BUILDS FROM
SRN CA INTO SRN GREAT BASIN TOMORROW...WITH FURTHER STRENGTHENING OF
RDG EXPECTED MON NIGHT INTO TUE.

DIFLUENT FLOW ALOFT NORTHEAST OF THE MID-LEVEL LOW HAS BEEN ENHANCING
TSTM ACTIVITY AREAWIDE BUT MORE ORGANIZED TSTMS HAVE BEEN CLUSTERED
NEAR THE CONTDVD IN WC/NW NEW MEXICO IN REGION OF ENHANCED LOW LEVEL
CONV AND IN THE VICINITY OF THE CENTRAL MOUNTAIN CHAIN FROM THE
SANDIA/S SOUTHWARD AND CHAVES COUNTY WHERE THE AIR MASS IS MOST
UNSTABLE. SB CAPES NEAR 2500 J/KG BASED ON SPC ANAL WEB PAGE. MOSTLY
ISOLD PULSE-TYPE SEVERE STORMS THUS FAR GIVEN WEAK WIND FIELDS...BUT
WE HAVE HAD REPORTS OF FUNNEL CLOUDS OVER TORRANCE COUNTY. OF
GREATER CONCERN HAS BEEN HEAVY RAIN/FF POTENTIAL DUE TO THE SLOW
MOVEMENT OF THE TSTMS. WILL HANDLE HEAVY RAIN/FF SITUATION WITH
SHORT-FUSED PRODUCTS. THANKS TO SATELLITE ANALYSIS BRANCH/NESDIS FOR
THEIR UPDATES.  AIR MASS NOTICEABLY COOLER AND MORE STABLE ACROSS THE
NORTHEAST PLAINS AS COMPARED TO RECENT DAYS SO MAY NEED TO TRIM BACK
POPS THERE TONIGHT. GETTING MORE ACTIVE EC PLAINS SO LIKELY POPS
STILL WARRANTED.

AFTER TONIGHT...FORECAST AREA WILL BE UNDER A WEAK NORTHERLY
STEERING FLOW FOR MEMORIAL DAY. SUFFICIENT MOISTURE IN PLACE FOR
ANOTHER ROUND OF TSTMS MAINLY MOUNTAINS AND EAST. LOW LEVEL UPSLOPE
MAY ACTUALLY STRENGTHEN A BIT AS MID-NATION SURFACE SINKS SWD.

STEERING FLOW BECOMES MORE NELY ON TUE AS 500 MB HIGH CENTER TO
EVENTUALLY SET UP OVER OVER SW UTAH BY 00Z WED. OVERALL...TUESDAY
LOOKS PRETTY LOW GRADE TSTM-WISE BUT STEERING FLOW WOULD FAVOR THE
CENTRAL VALLEYS FOR AT LEAST ISOLD ACTIVITY. WILL LEAVE THE FAR WEST
POP-FREE PER PREVIOUS FORECAST.

GFS SUGGESTS ANOTHER BOUNDARY PUSHING INTO THE NORTHEAST ON
WEDNESDAY WHICH SEEMS REASONABLY GIVEN UPPER HIGH POSITION OVER FOUR
CORNERS. OTHERWISE...SHOULD BE SIMILAR TO TUESDAY WITH ISOLD MTN
CONVECTION. THURSDAY SHOULD BE ONE OF THE LEAST (IF NOT THE LEAST)
ACTIVE DAYS OF THE WEEK WITH UPPER HIGH OVERHEAD AND WEAK LEE
TROFG.  KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 055/088 054/090 054 41211
GALLUP.................... 045/085 042/087 043 41211
GRANTS.................... 046/083 045/085 045 41411
GLENWOOD.................. 049/090 049/093 050 41110
CHAMA..................... 039/074 039/076 039 41433
LOS ALAMOS................ 050/073 051/075 049 41532
RED RIVER................. 036/067 037/070 036 41533
TAOS...................... 046/074 047/077 046 41433
SANTA FE.................. 049/075 050/077 048 41533
SANTA FE AIRPORT.......... 051/078 052/080 049 41433
ESPANOLA.................. 047/082 048/084 046 41432
ALBUQUERQUE HEIGHTS....... 059/084 060/085 058 41322
ALBUQUERQUE VALLEY........ 055/087 056/088 054 41322
ALBUQUERQUE FOOTHILLS..... 056/079 057/080 055 41422
ALBUQUERQUE WEST MESA..... 058/085 059/086 057 41322
SOCORRO................... 054/088 054/091 054 41321
SANDIAPARK/CEDAR CREST... 050/072 050/074 048 41532
MORIARTY/ESTANCIA......... 043/071 044/076 043 41533
CARRIZOZO................. 052/082 052/086 052 41321
RUIDOSO................... 044/070 043/075 043 41421
RATON..................... 044/071 045/075 045 41533
LAS VEGAS................. 045/072 046/075 047 41543
ROY....................... 048/071 049/075 050 41533
CLAYTON................... 050/074 050/077 053 41532
SANTA ROSA................ 052/073 053/077 054 41643
TUCUMCARI................. 054/072 055/078 057 41643
FORT SUMNER............... 054/073 054/077 055 41743
CLOVIS.................... 055/072 055/077 057 41743
PORTALES.................. 055/073 055/078 057 41743
ROSWELL................... 059/080 059/083 059 41733

.ABQ...NONE.
Hazardous weather outlook, May 25, 6:00 AM MDT, 9 hours 47 minutes before
NMZ001>021-026-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NEW MEXICO. PLENTY OF LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS THE EAST TODAY. COMBINED WITH A FAVORABLE
WIND PATTERN THROUGHOUT THE ATMOSPHERE AND AN APPROACHING
DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND GUSTS
OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN
FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY
ARROYOS AND WASHES.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL INTO
SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THE AREA OF MOST
CONCERN IS SOUTH OF INTERSTATE 40 AND EAST OF U.S. ROUTE 54.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
BETWEEN 200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE
WEATHER INCLUDES ALL OF THE EASTERN HIGH PLAINS FROM THE NORTHEAST
HIGHLANDS TO THE LINCOLN COUNTY HIGH PLAINS...EAST TO THE TEXAS
BORDER.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:25 PM MDTSevere Thunderstorm WarningABQTorrance40 min
May 25, 1:03 PM MDTSevere Thunderstorm WarningABQChaves57 min
May 25, 2:51 PM MDTSevere Thunderstorm WarningABQSanta Fe, Torrance39 min
May 25, 3:48 PM MDTSevere Thunderstorm WarningABQBernalillo42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.